Kansas, 2022

High Wind in Kansas, December 16, 2022

December 16, 2022 · NWS DDC · 1 event in 1 county or zone

A strong gradient behind a cold front the day before amplified by another mid level trough across western Kansas. Many wind speeds 45-55 mph with a lone high wind recording at the Garden City Airport of 58 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong gradient behind a cold front the day before amplified by another mid level trough across western Kansas. Many wind speeds 45-55 mph with a lone high wind recording at the Garden City Airport of 58 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 16, 4:15 AM CST, 6 hours 42 minutes earlier.

Area forecast discussion, Dec 16, 4:15 AM CST, 6 hours 42 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
415 AM CST Fri Dec 16 2022

...UPDATE TO AVIATION...

.SHORT TERM...(Today through Saturday)
Issued at 1201 AM CST Fri Dec 16 2022

Despite an embedded upper level shortwave trough cycling southeast
through the Western High Plains today. Precip chances will remain
absent across western Kansas through Friday night as much drier air
continues to overspread the region within a prevailing northwesterly
downslope flow. Temperatures will remain a below normal today with
little change expected to the general air mass across the Western
High Plains. Similar to yesterday, look for afternoon highs mainly
up into the 30s(F) while lows tonight drop back down into the
teens(F) to possibly the lower 20s(F) in south central Kansas.

.LONG TERM...(Saturday night through Thursday)
Issued at 1230 AM CST Fri Dec 16 2022

Medium range models indicate the closed upper low in the Upper
Midwest finally dislodging eastward through the Great Lakes Saturday,
allowing for a more zonal flow aloft to develop across the Western
High Plains Sunday. With much drier air continuing to dominate the
region, expect very little chance for any precip across the region
through the weekend. There is a very minimal chance for precip Sunday
night/early Monday as a weak upper level shortwave trough moves
east-northeast through the Desert Southwest into the Western/Southern
High Plains. However, any rain/snow chances are likely to be confined
to our extreme eastern zones in central Kansas due to limited moisture
farther west. Otherwise, a predominantly dry pattern is forecast to
persist into the middle part of next week.

More seasonal temperatures are expected Saturday as a developing lee
side trough in eastern Colorado returns a west-southwesterly downslope
flow to western Kansas, helping draw slightly warmer air into the area
with H85 temperatures pushing up around 0C. Expect highs generally
up into the lower/mid 40s(F). The mid/upper 40s(F) will be possible
Sunday as the warming trend continues before colder air arrives
Monday in wake of another frontal passage.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 407 AM CST Fri Dec 16 2022

VFR conditions will prevail in vicinity of all TAF sites through
late evening. A strong surface low will remain anchored in the
Upper Midwest today, creating a tightening pressure gradient
across western Kansas. As a result, northwest winds will increase
to around 20 to 30kt with gusts up to 35kt generally after 15-17Z.
Winds are then expected to subside this evening with the loss of
daytime heating.

&&

.FIRE WEATHER...
Issued at 100 AM CST Fri Dec 16 2022

A tightening pressure gradient across western Kansas resulting in
gusty winds developing by this afternoon and a dry air mass reinforced
by a northwesterly downslope flow will produce an elevated to near-
critical fire risk across all of southwest/central Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  37  16  45  18 /   0   0   0   0
GCK  36  13  43  14 /   0   0   0   0
EHA  38  14  45  15 /   0   0   0   0
LBL  38  12  45  14 /   0   0   0   0
HYS  33  15  41  14 /   0   0   0   0
P28  38  20  45  20 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
FIRE WEATHER...JJohnson
Hazardous weather outlook, Dec 16, 3:10 AM CST, 7 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
310 AM CST Fri Dec 16 2022

KSZ030-031-043>046-061>066-074>081-084>090-170915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
310 AM CST Fri Dec 16 2022 /210 AM MST Fri Dec 16 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Gusty northwest winds and low relative humidity will produce
elevated to near-critical fire weather conditions today. Outdoor
burning is discouraged.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Finney

When
December 16, 10:57 AM CST
Where
Finney forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1069754.